From Ft. Lauderdale, Florida, USA:
My six-year-old nephew, who lives in Barbados, has recently had roller-coaster blood sugars. He takes insulin three times a day. Recently, his doctor discovered that his mother was not rotating his insulin sites, using his abdomen only because my nephew does not like to rotate sites. Apparently, he has built up scar tissue at the site he uses. Therefore, the doctor said the insulin was not being absorbed properly. Mom is now rotating sites and will return for a check up in two weeks. Does this normally happen? How many different sites should he be using? Four to six? I would appreciate any advice. In all of Barbados, there are very few children with diabetes, therefore, he goes to his pediatrician and an adult endocrinologist.
First of all, the child should indeed avoid those specific "thicker" injection sites. But, that does not necessarily mean that he must not use the abdomen as an injection site; rather to stay away from those specifically affected 'scarred' injection sites. I suggest that one makes a 1.5 to 2 inch square (imaginary) around the navel. I tell my patients to avoid giving shots within that square. But, if one were to extend that square (so that now it was a very long rectangle) to the abdominal flanks and the side of the abdomen, then all that space could be used for injections in the belly.
In general, we advise that injection sites be rotated from the upper arms, to the abdomen, to the front of the thighs, to the hips. So, that's a lot of places/spaces to give tiny insulin injections. If you can do the "Macarena Dance" moves, then you essentially know where injection sites can go.
An easy follow-up with a Certified Diabetes Educator should straighten matters out for everyone!
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.